Discussions that mention synthroid

Thyroid Disorders board


Hey guys. I'm a newbie here, and kind of new as well to hypothyroidism.

A few years ago, when I was just living life like any 15 or 16 year old, weighing in at 180, with a height of about 5'10, I started gaining weight. I went all the way up to 310 pounds. I gained about 130 pounds in 60 some odd days. The doc at the time put me on .125 of Synthroid, and said the weight should start coming off. Well, it didn't, but I can understand since I may just needed a change in dose. Really though, since then I haven't been on anything. I'm going back on it in a couple weeks I believe. I'm 18, stand 6'1 and about 305 pounds now. I just wanted to know if the doc was right, and in some cases the weight will just start to fall off? (metabicly etc.) It's been on my mind forever.

Thanks much
Raymond
Quote from Ray8719:
Hey guys. I'm a newbie here, and kind of new as well to hypothyroidism.

A few years ago, when I was just living life like any 15 or 16 year old, weighing in at 180, with a height of about 5'10, I started gaining weight. I went all the way up to 310 pounds. I gained about 130 pounds in 60 some odd days. The doc at the time put me on .125 of Synthroid, and said the weight should start coming off. Well, it didn't, but I can understand since I may just needed a change in dose. Really though, since then I haven't been on anything. I'm going back on it in a couple weeks I believe. I'm 18, stand 6'1 and about 305 pounds now. I just wanted to know if the doc was right, and in some cases the weight will just start to fall off? (metabicly etc.) It's been on my mind forever.

Thanks much
Raymond


Hi Ray...and welcome to the boards!
Wow! 130lbs in 60 days!! That's a lot of weight to gain in such a short time. When you went to the doctor, were you diagnosed with a thyroid disorder, i.e. hypothyroidism? I'm guessing the answer is yes because your doc prescribed thyroid meds for you. Why did you stop taking the medicine? How long were you taking it before you stopped? The meds can take a while to get into your system and you actually start feeling better. They usually don't even recheck your blood until 6 weeks after you've started meds. You sound as though you may have been expecting instant results and may have become discouraged when that didn't happen. Boy! we ALL wish for instant results...but it usually doesn't work that way..unfortunately. Patience and lots of information and close monitoring of your blood work and the results is what it takes. You were very young then (you still are!:) . Anyway, hopefully you've been back to a doctor and they've checked your bloodwork again...especially since it's been 2 years. If you're diagnosed with hypothyroidism, depending on what kind it is, you MAY have to take medication for life, but you really need to be seen by a doctor. As far as the weight gain...well......don't we ALL wish that the excess fat gained with this disease would just "fall off" once we're medicated!!:eek: That would be great but for most of us, it doesn't. The good news is that once we're on the correct medications, it levels the playing field. Once our thyroids are functioning as "normal" as someone who has never had thyroid disease, then our chances of losing weight are as good as their's..but here's the bad news...we gotta work at it just like they would have to!:rolleyes: The extra weight won't just "melt" away...it's just like any other fat...you'll need cardio to burn it off...and on a regular basis. It's not fair...I know...afterall, we didn't ask for thyroid problems but we got them anyway. But the good, good news is that we CAN get it under control and feel good again. You can, too. In the meantime, youngen, do lots of reading up on your thyroid IF indeed you're dx'd with it, get back to the doctor's office, get back and stay on your meds and come here to these boards often to learn and share and ask questions! One more thing...more good news for you...you're a male and you're VERY young...your metabolism right now, even though it may be diminished due to thyroid disorder, is STILL probably better than mine (I'm 46 and female)....NOW THAT's NOT FAIR! :)

Good Health

Starr:wave:
Hey thanks for the encouragement, but I think the reason I was so depressed to go back on the Synthroid, was part of my hypothyroidism and my depression of being around the public. TSH was very high, and I just felt horrid around people. Glad to be over that, and I'll see where the meds take me for the rest of my life.